Montana, 2007

Damaging Winds in Montana, July 14, 2007

July 14, 2007 · NWS GGW · 4 events in 2 counties and zones

Thunderstorms produced some locally strong outflow wind across Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms produced some locally strong outflow wind across Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 14, 7:36 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 14, 7:36 PM MST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
836 PM MDT SAT JUL 14 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPDATED FORECAST FOR THIS EVENING TO ACCOUNT FOR LINE OF STORMS
COMING THRU THE AREA PRESENTLY. STRONGEST STORMS SHOULD TRAVERSE
SOUTH OF THE MISSOURI RIVER MOVING EAST TO SOUTHEAST. COULD BE
SMALL HAIL AND SOME WIND GUSTING TO NEAR 50 MPH WITH SOME STORMS.
SATELLITE IMAGERY INDICATES STORMS SHOULD BE ABOUT GONE BY
MIDNIGHT WITH SKY CLEARING BEHIND FROM WEST TO EAST. CURRENT
FORECAST MINS AND WIND LOOK GOOD. SOME LIGHTNING LATE THIS
AFTERNOON AND EARLY EVENING HAD LITTLE OR NO RAIN ASSOCIATED WITH
IT...SO WILL HAVE TO WAIT AND SEE IF WE HAVE ANY FIRE STARTS.

PREVIOUS DISCUSSION...
MAIN FORECAST CONCERN SHORT TERM WILL BE CONVECTION IN SW CORNER
OF THE CWA...THEN MAX TEMPS AND ANY CONVECTION SUNDAY. CURRENT WVPR
SATELLITE SHOWS HIGHLY AMPLIFIED RIDGE AXIS OVER WCNTRL MT WITH
DECENT SHORTWAVE RIDING THROUGH THE RIDGE IN SW MT. ALSO WELL DEFINED
VORTICITY FEATURE WORKING OVER THE RIDGE AXIS IN ALBERTA. SOME CONVECTION
SEEN ON KGGW RADAR WORKING INTO SW PETROLEUM CTY SO UPDATED FOR
ISOLD -TRW. ALSO CONVECTION FIRING UP OVER HIGHER TERRAIN WEST SO
HAVE KEPT POPS SW CORNER OF CWA UNTIL 06Z. NAM/WRF AND NGM FAR TOO
HIGH ON ROLLING CONVECTION AND QPF IN ALBERTA OVER RIDGE AXIS IN
NW FLOW OVER NRN CWA ZONES TONIGHT...ALTHOUGH SOME OF CLOUD COVER
LOOKS AT LEAST TO MAKE IT OVER...WILL HAVE TO WATCH IT THIS
EVENING. OTHERWISE THE GFS CONTINUES TO HAVE DECENT HANDLE ON
PLACEMENT OF FEATURES BY SHIFTING UPPER RIDGE AXIS FARTHER EAST TO
CNTRL MT ON SUNDAY AFTN. THIS STARTS BACKING UPPER FLOW MORE SW OVER
THE CWA AND BRINGS IN +30C H850 TEMPS OR HIGHER. MAX TEMPS DO
REFLECT AROUND 100 DEGREES...LITTLE FARTHER AWAY FROM NEAR RECORD
WORDING SO DIDNT HEADLINE. GFS HAS BEEN CONSISTENT ON SLIDING
BACKDOOR COLD FRONT JUST ACROSS NE CORNER OF THE CWA SUN AFTN. WITH
DECENT THERMAL GRADIENT...JET FORCING AND SFC INSTABITLIY...COULD
BE SLGHT CHC OF -TRW AND HAVE KEPT POPS MAINLY NE CORNER AND BACK
TOWARD SW CORNER WITH UPPER FLOW BACKING. ON MONDAY...UPPER RIDGE
AXIS DOES FLATTEN A LITTLE AND H850 TEMPS ARE A LITTLE COOLER IN
EXTREME NE CORNER OF MT...AROUND +21C. HAVE ADJUSTED MAX TEMPS DOWN A
BIT IN THAT AREA AND LEFT SLGHT CHC POPS NE. MDLS STILL BRINGING WEAK
FEATURES OVER THE RIDGE AXIS WITH SOME NW FLOW ALOFT OVER NE
CORNER OF MT. REST OF THE CWA LOOKS REMAIN WELL ABOVE NORMAL ON
TEMPS WITH UPPER RIDGE RE-AMPLIFYING AS TROUGH DROPS ALONG PAC NW
COAST. SLA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
LITTLE NEED FOR CHANGE TO THE INHERITED GRIDS AS 12Z MODEL
PACKAGES MAINTAIN GOOD CONTINUITY WITH PREVIOUS RUNS. MADE A FEW
COSMETIC CHANGES TO WINDS FOR MIDDLE OF NEXT WEEK...BUT OTHERWISE
CONFIDENCE REMAINS HIGH IN TEMPS REMAINING WELL ABOVE AVERAGE WITH
RATHER LIMITED CHANCES FOR POPS. ANY RELIEF DOES NOT LOOK TO OCCUR
UNTIL LATE NEXT WEEK AT THE EARLIEST WHEN THE PACIFIC TROUGH IS
PROGGED TO BEGIN TOPPLING THE RIDGE. MCZ

PREVIOUS LONG TERM DISCUSSION...
THE UPPER LEVEL HIGH PRESSURE RIDGE...CURRENTLY CENTERED OVER THE
ROCKIES...WILL SLOWLY EXPAND AND SHIFT EAST TO THE CENTER OF COUNTRY
BY THE END OF THE EXTENDED PERIOD. THIS WILL MAINTAIN THE HOT LOCAL
WEATHER THROUGH THE PERIOD. MAXIMUM TEMPERATURES WILL EXCEED 10 TO
15 DEGREES ABOVE...ALREADY VERY WARM...NORMAL HIGHS FOR MID JULY.
THE GFS...ECMWF...CANADIAN GLOBAL MODELS...AND ENSEMBLES REMAIN IN
GOOD AGREEMENT WITH THIS PATTERN. HEIGHTS AND THICKNESS
VALUES...CONTINUOUSLY CREEPING UP RIGHT INTO THE BEGINNING OF THE
WEEKEND...WILL SUPPORT SURFACE HIGHS IN THE 90S TO TRIPLE DIGITS.
LOCAL UPPER FLOW INITIALLY WILL BE NORTHWESTERLY...THEN BACK
GENERALLY TO THE SOUTHWEST AS THE RIDGE AXIS SHIFTS EAST OVER
NORTHEASTERN MONTANA BEFORE THE WEEKEND. THEN THIS UPPER FLOW WILL
BRING IN THE DRY AND HOT DESERT AIR INTO MONTANA THROUGH THE
WEEKEND. PLENTY OF WEAK DISTURBANCES IN THE UPPER FLOW WITH
VARYING DEGREES OF INSTABILITY COULD KICK OFF THUNDERSTORMS NEARBY
EACH AFTERNOON AND EVENING. SOME OF THESE STORMS COULD SLIDE INTO
THE ZONES BEFORE ENDING. WITH THE RIDGE AXIS HOVERING AROUND THE
FORECAST AREA...MOST OF THE EXTENDED PERIOD WILL BE MAINTAINING
HOT AND DRY CONDITIONS...THEREFORE MOST THUNDERSTORMS THAT DO POP
UP COULD VERY WELL BE DRY AND WINDY ONLY. GFS AND ECMWF BOTH SHOW
A SLIGHT FAST MOVING UPPER DISTURBANCE WEDNESDAY NIGHT. GFS
GENERATES QPF THAT SLIDES SOUTHEAST INTO NORTH DAKOTA WHICH COULD
CLIP OUR NORTHEASTERN ZONES. THIS MIGHT BE THE BEST CHANCE FOR
PRECIPITATION IF THE DRYNESS CAN BE OVERCOME. SCT

&&

.AVIATION...
THUNDERSTORMS WILL SWEEP ACROSS THE AREA THIS EVENING WHICH WILL
TEMPORARILY GENERATE HEAVY RAIN AND POSSIBLY SMALL HAIL. THESE
STORMS WILL CREATE MVFR AND IFR FOR SHORT PERIODS DUE TO LOW
VISIBILITY AND LOW CEILINGS. STRONG WINDS WILL GUST TO 35 TO 40
KNOTS IN ASSOCIATION WITH THESE STORMS.

OTHERWISE AFTER THE STORMS PASS EXPECT VFR CONDITION TO RETURN. WINDS
WILL BECOME LIGHT AND CONTINUE INTO INTO SUNDAY MORNING BEFORE
SHIFTING TO THE NORTHWEST AROUND 10 TO 15 MPH BY SUNDAY AFTERNOON.
THIS WILL OCCUR AS WEAK SURFACE LOW PRESSURE IN ALBERTA SINKS
SLOWLY TOWARDS EASTERN MONTANA. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 14, 2:08 AM MST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
308 AM MDT SAT JUL 14 2007

MTZ016>027-059>062-150915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
308 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

DRY AND HOT WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WEATHER PATTERN IS STILL ON TRACK TO PRODUCE A PROLONGED HEAT
WAVE WHICH WILL CONTINUE THROUGH NEXT WEEK.

HIGH TEMPERATURES WILL RANGE FROM THE UPPER 90S TO AROUND 105
EACH DAY.  THE HEAT WILL CAUSE STRESS ON BOTH PEOPLE AND CATTLE.
RANCHERS WILL NEED TO TAKE PRECAUTIONS TO INSURE THAT LIVESTOCK HAVE
PLENTY OF FRESH WATER.  PEOPLE WILL ALSO WANT TO MAKE SURE THAT THEY
REMAIN HYDRATED AND DRINK PLENTY OF NON ALCOHOLIC BEVERAGES. IF
POSSIBLE TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT DURING THE
HOTTEST PART OF THE DAY. HISTORICALLY HEAT IS THE NUMBER ONE
WEATHER RELATED KILLER IN THE UNITED STATES.

ALTHOUGH THE CHANCE OF THUNDERSTORMS WILL BE MINIMAL ON MOST
DAYS...ANY THUNDERSTORMS THAT DO DEVELOP WILL LIKELY CONTAIN DRY
LIGHTNING AND GUSTY WIND...AND WOULD HAVE THE POTENTIAL OF
CREATING FIRE STARTS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FUTURE UPDATES
ON THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.

CB

The radar

The Glasgow radar (KGGW), 142 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 14, 7:50 PM MST
Where
Garfield County, 3 mi WSW of Sand Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.083, -107.539

This report was taken from the Lufborough Hill Dot site.

Thunderstorm Wind, Valley

When
July 14, 8:00 PM MST
Where
Valley County, 33 mi SW of Glasgow
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.863, -107.135

This report was taken from the King Coulee RAWS.

Thunderstorm Wind, Garfield

When
July 14, 8:10 PM MST
Where
Garfield County, (Jdn)jordan
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
47.180, -106.530

This report was taken from the Jordan ASOS.

Thunderstorm Wind, Garfield

When
July 14, 8:30 PM MST
Where
Garfield County, 2 mi NE of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.050, -106.570

An empty dog kennel was blown a few hundred feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33026, 33027, 33028, 34458.